Any risk of Tendonitis with amoxicillin?

by Gabriel
(New York)

Hi, Joshua. I've had tendonitis for a long time now, and it's starting to improve.

Just today I was prescribed amoxicillin for an unrelated dental infection, and I just wanted to know if there is any risk for tendon damage, or is that only with the fluoroquinolone antibiotics?


Joshua Answers:

Hi Gabriel.

Primarily it's just with fluoroquinolones.

My first thought to your question was 'No, Amoxicillin doesn't cause Tendonitis.

I googled around for it anyway to make sure, and didn't come across anything that indicated that Amoxicillin was a danger to tendons and connective tissue.

After (and during) taking it and while the tooth taken care of, I -would- take probiotics to replenish all the good (and important) bugs in your stomach that antibiotics kill off.

Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.

And, comments have a 3,000 character limit so you may have to comment twice.

Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert

Subscribe to The Tendonitis Expert Newsletter Today!

For TIPS, TRICKS, and up-to-date Tendonitis information you need!




Don't worry -- your e-mail address is totally secure.

I promise to use it only to send you The Tendonitis Expert Newsletter.

Tendonitis Treatment That Works DVD's

Carpal Tunnel Treatment That Works Dvd cover

Plantar Fasciitis Treatment That Works Dvd cover

Tennis Elbow Treatment That Works Dvd cover


Reversing Bicep Tendonitis ebook cover

Reversing  DeQuervains Tendonitis ebook cover

Reversing Guitar Tendonitis ebook cover

Reversing Wrist Tendonitis ebook cover

Reversing Achilles Tendonitis ebook cover

Reversing Shin Splints Tendonitis ebook cover

Reversing Shoulder Tendonitis ebook cover

Reversing Whiplash Tendonitis ebook cover

Comments for Any risk of Tendonitis with amoxicillin?

Average Rating starstarstarstarstar

Click here to add your own comments

May 02, 2011
Amoxicillin Tendon Damage
by: JW

I'm not so sure. I just googled amoxicillin tendon damage and came to this page. I am researching any link, because my 13 y.o. son is having problems with his achilles tendon. It started about 4 weeks ago, coincidently when he started a 40 day dose of amoxicillin for a bad sinus infection.

We see the doctor later today.


Joshua Comments:

Hi JW.

What'd the doctor say?

Fluoroquinole antibiotics directly target tendon (and other connective tissue).

Amoxicillin doesn't (as far as I can tell), but it does kill the good bugs as well as (hopefully) the bad.

If your son has a sinus infection, something was already off in his body, and antibiotics reduce your bodies natural ability to fight things off (it kills bacteria which helps, but can also inhibit one's immune system, which doesn't).

Is his sinus infection bacterial? If it's not (did they check?) then antibotics A. have no chance of helping and B. inhibit your immune system and gut function.

Tendon pain can also come from nutritional deficiency. So one possibility is, he was already short on some nutrient(s), he took the antibiotic, the ecology of his gut was disrupted and less able to absorb nutrients, which then resulted in him feeling Achilles pain.

Tough to pinpoint the exact cause in situations like this, so we look at all the clues available and attempt some trial and error experimentation to see what works.

Definitely might want to get some good probiotics into your boy. That will bolster his gut and his immune system.

Mar 28, 2012
My daughters reaction to amoxicillin
by: Crissy Eaker

My 6 year old daughter was recntly taking amoxicillin. She woke up screaming that her leg hurt I thought her foot had fallen asleep. The next night she was sitting on couch and it happened again, I rubbed it for awhile and it stopped 1 hour later she was screaming and shaking and couldn't walk. I took her to ER they said it was allergic reaction to amoxicillin. Does this sound like tendonitis? She has been on amoxixillin at least 5 times for strep throat this last year and this has never happened.


Joshua Comments:

Hi Crissy.

1. I have no idea.

2. Amoxicillin doesn't give tendonitis-mimicking damage like Fluoroquinolone drugs do, so no worries on that front.

3. I'm more worried about why she has repetitive Strep throat (which indicates her immune system is not up to snuff)

4. What is her Vitamin D level? If you don't know the answer to this, you MUST find out ASAP.

5. In general, I would focus on fixing the cause of the strep/immune system weakness, as opposed to multiple rounds of antibiotics, which have certain negative repercussions on the body.

6. Back to the leg pain, I don't know. I would need more information. And I would stop the amoxicillin and see if the screaming pain stops (which you may or may not have already done)

Jan 18, 2016
amoxicillin affects achilles tendon
by: Ron

Tore achilles tendon in 1991 while running.

Started taking amoxicillin 500mg (four times per day) three days ago for a bad tooth, and achillies tendon is starting to react painfully.

My achilles tendon was damaged 25 years ago so is a weak link, but amoxicillin definately affects it in a negative way.

Feb 23, 2016
Tendonitis with Amoxicillin
by: Montrose, PA

I received Cipro several years ago for bronchitis and the tendons behind my knees hurt so bad I could barely walk.

It took almost a year to recover.

I have received Amoxicillin several time since and have had similar problems but not as bad.

Recently I was given Amoxicillin for sinus infection and within a few days the back of my left knee started hurting like crazy and it is painful to walk.

I now have to use a cane and hope it will not take as long to heal as last time.

May 26, 2016
Amoxicillin and achilles tendonitis
by: Chip

I have severe achilles tendonitis pain after starting Amoxicillin. It started on one side and became equilateral after a couple of days.

I am still suffering with it after two and a half months.

It feels as though my achilles tendon has been shortened and I get relief if I wear my cowboy boots, (higher heals).

I have also been on low dose steroids (prednisone) for years and I have had this in the past (achilles tendonitis and plantar fasciitis) from Ciprofloxicin, which took many months to heal.


Joshua Comments:

Hi Chip.

Flouroquinolone toxicity and nutritional depletion can last a long time/forever if not dealt with effectively.

I'm guessing the Amoxocillin and whatever stressor was in place that you took it for further depleted you, setting you up for pain etc, and otherwise showing you what has been lurking there over time, your body doing it's best to have you pain free.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Tendonitis Expert .